This site is intended for health professionals only

Published on 17 July 2007

Share this story:
Twitter
LinkedIn

In search of summer

teaser

Summer has finally arrived (depending on where you live). Here in Cambridge it hasn’t been the “tea and scones” season we’re used to, but rain builds character so my father used to say. I’m having a quick break soon as I’m getting married in Scotland where summer never really “arrives”. Even so, I’m still crossing my fingers for a bit of sun on the day. With summer and sunshine in mind, I’ve got a seasonal problem to discuss with you today: bleomycin and hyperpigmentation.

Pruritis is a common side-effect of the drug bleomycin. The itching can be terrible and abdominal areas tend to be one of the worse affected areas. Skin scarring can occur in areas where patients scratch and within these scars hyperpigmentation can ensue. Hyperpigmentation is brown in colour, whereas bleomycin is a white powder. My first question therefore is, what is causing the pigment’s brown appearance? One would imagine it’s not melanin, since the pigment appears in the scars and not in the normal skin. When I think of scars I think of collagen



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story:
Twitter
LinkedIn